Alert archive / Wyoming / Special Weather Statements in 2018
Special Weather Statement, NWS Riverton, WY
NWS Riverton, WY issued this special weather statement at Sep 19, 2018, 9:21 PM MDT for Park County, Wyoming. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 19, 2018, 9:21 PM MDT (03:21 UTC)
- Expired
- Sep 19, 2018, 10:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Riverton, WY
County Park County, WY
The radar
The Riverton/Lander radar (KRIW), 152 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 3.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 340 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 2036 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
869 WWUS85 KRIW 200321 SPSRIW Special Weather Statement National Weather Service Riverton WY 921 PM MDT WED SEP 19 2018 WYZ002-003-200400- Cody Foothills-Absaroka Mountains- 921 PM MDT WED SEP 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PARK COUNTY UNTIL 1000 PM MDT... At 920 PM MDT, Doppler radar was tracking a strong thunderstorm near Valley, or 29 miles southeast of East Entrance, moving northeast at 40 mph. Dime size hail will be possible with this storm. This strong thunderstorm will be near... Valley around 925 PM MDT. Wapiti around 1000 PM MDT. Other locations impacted by this storm include Valley Elementary School and Wapiti School. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4401 10963 4413 10982 4458 10935 4438 10904 TIME...MOT...LOC 0320Z 221DEG 35KT 4413 10966 $$ Meunier
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Sep 19, 1:35 PM MDT, 7 hours 46 minutes earlier.
Area forecast discussion, Sep 19, 1:35 PM MDT, 7 hours 46 minutes before
Area Forecast Discussion National Weather Service Riverton WY 135 PM MDT Wed Sep 19 2018 .SHORT TERM...(This evening through Saturday) Issued at 120 PM MDT Wed Sep 19 2018 Rapidly approaching trough is aiding in a developing surface low (although not as fast or as strong as the models are forecasting) to the south increasing the gradient across us and strengthening our cold front as it continues to move swd through Central WY (with increasing low clouds). Scenario still looks interesting for areas east of the divide tonight with increasing QG forcing, some jet support for the se half or so and a mid level low that models are developing over sern Fremont County later this evening. As mentioned yesterday, it's looking better as far south as Fremont County for a few hours later this evening than it did several days ago. The combination of some trough dynamics, entrance region of a anticyclonically curved jet. This anticyclonic nature will along for the potential for some upper divergence to be slightly north of the jet axis which helps some of our central zones. So combine all this with our developing upslope and GFS/WRF idea of more pcpn spreading from srn Park County into Fremont and then off to our nern zones later this evening/overnight looks better than the NAM. Otherwise, the west remains dry with red flag conds through Thursday. Some areas will likely be marginal due to such cool temps and some marginal winds but it will be very dry behind this system out west the next couple days. Elevated to critical fire wx conds will likely not go away through the short term. East of the divide, will be dealing with low clouds in the morning with a gradual erosion of the front along its southern edges late in the day. The cold advection continues up north into Thursday afternoon with a decent shot of showers and higher elevation snow showers continuing through Thu aftn. Thursday night looks quite chilly across the basins and valleys as the sky will be mostly clear or clear with a light wind. Temps will be in 20s out west (and some teens) to 30s and lower 40s east. Low lying areas in the Wind River Basin, Natrona County and north into the Bighorn Basin will likely see some frost and potential freezing temps. Will issue an SPS to cover this for now. Otherwise, dry with increasing fire concerns once again east of the divide over the weekend and continuing out west. .LONG TERM...(Saturday night through Wednesday) Issued at 120 PM MDT Wed Sep 19 2018 Critical fire weather conditions look to return Sunday over central and southern areas of the forecast area. Sunday will have slightly higher RH's than the day before but will have stronger winds as a low-amplitude trough pulls across the northern Rockies Sunday/Sunday night. Models are still showing the trough passing over WY Monday and into Tuesday though the speed of each differs a bit. GFS is fastest with the initial trough passing quickly Monday/Monday night then a second shortwave Tuesday. Most of the activity looks to stay east of the divide with the exception of the Canadian which has a short period Monday afternoon west of the divide. The northwest flow then looks to remain in place through the rest of the week. This pattern would be conducive for another couple of cold fronts to push south, east of the Divide reinforcing the initial cold front Sunday night. If this pattern holds, there would be periodic chances of precipitation mainly along and east of the Divide associated with each front and shortwave troughs in the northwest flow. West of the Divide looks to remain relatively dry in this pattern with elevated to critical fire weather conditions at times over the south/southwest sections of the forecast area. && .AVIATION...(For the 00Z TAFS through 00Z Thursday afternoon) Issued at 120 PM MDT Wed Sep 19 2018 VFR conditions will prevail west of the Continental Divide through the period. Isolated showers and thunderstorms will continue through 12Z Thursday. East of the continental divide will see VFR conditions in most areas through 03Z Thursday. MVFR conditions will prevail from KBYG to KCPR as low clouds are expected through 12Z Thursday. Scattered showers and isolated thunderstorms will occur east of the divide after through 12Z Thursday. Areas of MVFR conditions will form from KCOD to KLND after 03Z Thursday, as low clouds develop in these locations. Expect some mountain obscuration at times through the TAF period. && .FIRE WEATHER... Issued AT 120 PM MDT Wed Sep 19 2018 ...RED FLAG WARNINGS IN EFFECT THROUGH 8PM THURSDAY EVENING FOR ZONES 277, 278, 279, 414, 415 AND 416... ...FIRE WEATHER WATCH IN EFFECT THURSDAY FROM 12PM TO 8PM FOR ZONES 280, 288, 289 AND 300... Critical fire weather conds will continue west of the divide through Thursday evening where red flag warnings continue. A cold front east of the divide will keep temperatures much cooler with higher rh's through Thursday. Rapid drying will occur late Thursday from the east slopes of the Wind River mountains over to Casper Mountain and mainly srn Natrona where fire weather watches continue. Quite a few showers and isolated thunderstorms will occur east of the divide tonight, especially over and near the mountains. Some wetting rains and higher elevation snow are quite possible in the Absaroka, Bighorn and higher portions of the Wind River Mountains tonight. Friday will be even drier yet west of the divide with locally breezy conds. The threat of elevated to critical fire weather conds will continue through the weekend west of the divide and possibly spread to portions of Central WY Saturday into Sunday. && .RIW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT Thursday for WYZ277>279-414>416. Fire Weather Watch from Thursday afternoon through Thursday evening for WYZ280-288-289-300. && SHORT TERM...Skrbac LONG TERM...Hulme AVIATION...Hulme FIRE WEATHER...Skrbac
Hazardous weather outlook, Sep 19, 1:54 AM MDT, 19 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 154 AM MDT Wed Sep 19 2018 WYZ001>020-022>030-201300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 154 AM MDT Wed Sep 19 2018 ...Red Flag Warnings over western and southern Wyoming through Thursday evening... ...Fire Weather Watch across central Wyoming Thursday afternoon through the evening... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Critical fire weather conditions continue across western and southern Wyoming. Please see Red Flag Warnings for details. A chance of thunderstorms across north central and east-central Wyoming in the afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thursday...Dry weather with gusty southwest winds will continue to bring critical fire weather conditions across all but northern areas. Friday...Elevated fire weather conditions mainly over central and southern areas. Saturday and Sunday...Elevated to critical fire weather conditions mainly over central and southern areas. Monday and Tuesday...Elevated to critical fire weather conditions over the southwest. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report wind gusts past 45 mph and any hail. Thank you.
In the hours before
Special weather statement, Sep 19, 9:21 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Riverton WY 921 PM MDT WED SEP 19 2018 WYZ002-003-200400- Cody Foothills-Absaroka Mountains- 921 PM MDT WED SEP 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PARK COUNTY UNTIL 1000 PM MDT... At 920 PM MDT, Doppler radar was tracking a strong thunderstorm near Valley, or 29 miles southeast of East Entrance, moving northeast at 40 mph. Dime size hail will be possible with this storm. This strong thunderstorm will be near... Valley around 925 PM MDT. Wapiti around 1000 PM MDT. Other locations impacted by this storm include Valley Elementary School and Wapiti School. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4401 10963 4413 10982 4458 10935 4438 10904 TIME...MOT...LOC 0320Z 221DEG 35KT 4413 10966 Meunier
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 2:09 PM MDT | Freeze Warning | RIW | Lincoln | 18 hr |
| Sep 20, 2:38 PM MDT | Special Weather Statement | RIW | Big Horn | 22 min |
| Sep 20, 3:00 PM MDT | Special Weather Statement | RIW | Hot Springs | 30 min |
Nearby
Special Weather Statements in Wyoming, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.